Alert archive / Texas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 170, NWS Midland/Odessa, TX

October 31, 1998Borden County, Dawson County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Oct 31, 1998, 2:42 PM CST for Borden County, Dawson County, Texas. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 31, 1998, 2:42 PM CST (20:42 UTC)
Expired
Oct 31, 1998, 3:15 PM CST
In force
33 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

Counties Borden County, TX, Dawson County, TX

The radar

The Midland/Odessa radar (KMAF), 101 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 31, 1:30 PM CSTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 8.7 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 1998-10-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 515 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 1998-10-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
515 J/kg
Mixed-layer CIN
-121 J/kg
Mixed-layer LCL
781 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMAF 312042
SVRMAF
TXC033-115-312115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
242 PM CST SAT OCT 31 1998

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN BORDEN COUNTY IN NORTHWESTERN TEXAS
  NORTHEASTERN DAWSON COUNTY IN NORTHWESTERN TEXAS

* UNTIL 315 PM CST

* AT 239 PM CST... MIDLAND DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 16 MILES NORTHEAST OF LAMESA OR 8 MILES NORTHEAST OF
  HANCOCK... MOVING NORTHEAST AT 25 MPH.

THIS STORM IS EXPECTED TO REMAIN OVER RURAL AREAS AND PASS NORTH OF
MESQUITE COMMONS.

DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS!

RSB/MEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 31, 2:35 PM CST, 7 minutes earlier.

Area forecast discussion, Oct 31, 2:35 PM CST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
235 PM CST SAT OCT 31 1998

NOT MUCH TIME FOR A DETAILED DISCO THIS GO AROUND. A LINE OF T-STORMS
CONTINUED TO DVLP EXTDG FROM NEAR FST TO JUST WEST OF MAF TO EAST OF
LBB. A PAC CDFNT WAS MOVING EAST ACROSS THE AREA...ASSOCD WITH THE
T-STORM ACTIVITY. ANOTHER FRONT WITH MUCH COOLER AIR SHUD MOVE SOUTH
ACROSS THE REGION OVERNITE...AS THE SFC LOW MOVE EASTWARD. THE ETA
WAS TRACKING THE UPPER VORT AND SFC LOW FURTHER SOUTH THAN THE NGM.

CORRESPONDING...QPF OUTPUT FROM THE ETA THRU TMRW MORNING SHOWS
ALMOST AN INCH OVER THE DRY CNTL PERMIAN BASIN...WHILE THE NGM HAD
IT'S MAX AMOUNT FURTHER NORTH. WILL WATCH FOR FLASH FLOODING POTNL
FOR AREAS THAT RECEIVED EXCESSIVE PCPN LAST NITE. JAL NM RECEIVED
ABOUT 4 INCHES FROM REPEAT T-STORMS FRIDAY EVENING.

TEMPS WILL BE DRAMATICALLY COOLER TMRW AS COOL CANADIAN AIR SPILL
SOUTHWARD. DRY WX CAN BE EXPECTED ALL AREAS EXCEPT OUR FAR SERN
CORNER SUNDAY. THANK TO THE RFC...SPC...AND LBB FOR EARLIER COOR.

MAF  53/65  60/10
CNM  49/64  20/5
MRF  43/67  40/5
P07  55/71  50/5

RSB/MEY

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 30, 6:09 PM CSTTornado WarningMAFLoving51 min
Oct 30, 6:43 PM CSTSevere Thunderstorm WarningMAFWard47 min
Oct 30, 6:58 PM CSTSevere Thunderstorm WarningMAFBrewster62 min
Oct 30, 7:01 PM CSTSevere Thunderstorm WarningMAFWinkler49 min
Oct 30, 7:39 PM CSTTornado WarningMAFAndrews51 min
Oct 30, 8:04 PM CSTFlash Flood WarningMAFLoving3 hr
Oct 30, 8:17 PM CSTSevere Thunderstorm WarningMAFAndrews48 min
Oct 30, 9:19 PM CSTSevere Thunderstorm WarningMAFAndrews, Winkler36 min
Oct 30, 9:57 PM CSTSevere Thunderstorm WarningMAFAndrews48 min
Oct 30, 11:28 PM CSTSevere Thunderstorm WarningMAFLoving, Reeves47 min
Oct 31, 12:14 AM CSTSevere Thunderstorm WarningMAFGaines61 min
Oct 31, 1:29 AM CSTSevere Thunderstorm WarningMAFGaines56 min
Oct 31, 4:20 PM CSTSevere Thunderstorm WarningMAFGlasscock, Howard50 min
Oct 31, 5:17 PM CSTSevere Thunderstorm WarningMAFGlasscock48 min
Oct 31, 5:46 PM CSTSevere Thunderstorm WarningMAFReagan, Upton49 min

Nearby

Severe Thunderstorm Warnings in Texas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.